Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
131 Doctors are Online

Finished 6 mo cassodex. PSA went to 2 to 6. Suggested castration. Suggestions?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5166 Questions
I just finished a 6 mo cassodex (only) (50). My PSA went from 2-6 and testosterone went up-up Why? and what's nexr? My local doctor is mentioning castration more often--rather not.
Posted Mon, 23 Sep 2013 in General Health
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer:
Consider going back on drugs or castration

Detailed Answer:
Hi and thanks for this query.

I am so sorry to hear about your battle with prostate cancer and the recent increase in PSA which raises concerns and worries.

When cancer of the prostate metastasizes, its growth is initially greatly enhanced by the hormone testosterone. Drugs that block its action by fixing on its receptors(cassodex) or that suppress its production and secretion(luprolide) or castration initially get the growth of these metastases under control. .However, in the long run there is an escape phenomenon and no matter the efforts nothing can be done. Castration is often an easy way out because it is less expensive and does not require daily drugs intake. However, if you are able to pay for your drugs and be compliant, then you may choose not to accept castration.

The recent increase in PSA signal that this cancer is again active. Because you are off all medications that could have controlled this, I will suggest that you go back on the above drugs to try and contain its progress. If it should continue to rise while on these drugs, then it means there has been an escape phenomenon where the cancer no longer relies on the hormone testosterone to drive its progress.

Your testosterone levels are higher than for other patients because cassodex blocks the receptors. This prevents testosterone from exerting its action and the system interprets it as a lack. As a result, it stimulates further synthesis driving the levels even higher. If you had been put on leuprolide, then it would have simultaneously blocked its synthesis and keep the levels low. Because you were only on cassodex, this explains why.

Stopping this drug(cassodex) abruptly is XXXXXXX I don't know how your doctor planned and got you off this drug. This is because when you are on this drug, there are two things that happen to dampen the effect of this drug. The number of testosterone receptors are upregulated(increased in number) and the levels of this hormone increased as explained above and evident from your lab workup. Stopping it exposes all these receptors and the high levels would undoubtedly cause a rapid acceleration of this cancer activity and this could be the case with you.

Not to bore you with so much information. Hope the above is informative and educative and gives you an insight on what is happening so that you can contribute positively to your management making well informed decisions. Feel free to ask for clarifications.

Summary. Return to your medications, preferable cassodex and leuprolide for best synergistic action. Consider castration if finances are hard or compliance questionable.

I wish you well.
Dr. Ditah MD

Above answer was peer-reviewed by
Follow-up: Finished 6 mo cassodex. PSA went to 2 to 6. Suggested castration. Suggestions? 22 hours later
Thank you--- Assuming that I am able to exercise some control over the metasticizatio Sp by going back on Lupron and cassodex what is the longest time line I can hope for. Not having met, I know you would be giving me your best guess - or time range.. This would be of some help in preparing my exit.
Answered by Dr. Chobufo Ditah 2 hours later
Brief Answer:
It is highly variable, monitoring is key

Detailed Answer:
Hi and thanks for this follow up.

Talking about the time it takes to go out of control, it is highly variable. The best answer to this is to have regular PSA measurements to assess this. When it becomes clear that the drugs are no longer effective, then you may start focusing on how and what your exit would look like.

It is a very difficult topic to talk on. Honestly, I never discuss this on phone or in writing with my clients because I believe that how II put it, my tone, body language, etc are very important and lacking in this media of communication. I will suggest you discuss this with your treating doctor.

Hope this helps. I wish you well.
Once more, thank you so much.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor